Alert archive / California / Frost Advisories in 2016

Frost Advisory 4, NWS San Diego, CA

November 17, 2016San Bernardino County, California

NWS San Diego, CA issued this frost advisory at Nov 17, 2016, 1:04 PM PST for San Bernardino County, California. It took effect at Nov 18, 2016, 2:00 AM PST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 17, 2016, 1:04 PM PST (21:04 UTC)
In effect from
Nov 18, 2016, 2:00 AM PST
Expired
Nov 18, 2016, 9:00 AM PST
In force
7 hr
Issued by
NWS San Diego, CA

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 129 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2643 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS76 KSGX 172104
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
104 PM PST THU NOV 17 2016

...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE...

...FROST ADVISORY IN EFFECT FOR THE HIGH DESERT TONIGHT...

.A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO
LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER
20S TO LOWER 30S TONIGHT. COLDEST AND MOST WIND-SHELTERED AREAS
COULD DIP INTO THE MID 20S. LOW TEMPERATURES WILL INCREASE
THIS WEEKEND...WITH A FEW AREAS OF PATCHY FROST SATURDAY MORNING.

CAZ048-057-061-554-172215-
/O.EXP.KSGX.WI.Y.0041.000000T0000Z-161117T2100Z/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SANTA ANA MOUNTAINS AND FOOTHILLS-COACHELLA VALLEY-
ORANGE COUNTY INLAND AREAS-
INCLUDING THE CITIES OF...SAN BERNARDINO...FONTANA...
RANCHO CUCAMONGA...MISSION VIEJO
104 PM PST THU NOV 17 2016

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

NORTH TO EASTERLY WINDS HAVE DIMINISHED BELOW ADVISORY
CRITERIA...AND WILL SLOWLY LOWER THROUGHOUT THE AFTERNOON. BREEZY
EASTERLY WINDS WILL CONTINUE OVER THE FOOTHILLS OF SAN DIEGO AND
RIVERSIDE COUNTIES THROUGH FRIDAY MORNING.

$$

CAZ065-172215-
/O.EXP.KSGX.WI.Y.0042.000000T0000Z-161117T2100Z/
SAN GORGONIO PASS NEAR BANNING-
INCLUDING THE CITY OF...DESERT HOT SPRINGS
104 PM PST THU NOV 17 2016

...WIND ADVISORY WILL EXPIRE AT 1 PM PST THIS AFTERNOON...

NORTH TO EASTERLY WINDS HAVE DIMINISHED BELOW ADVISORY
CRITERIA...AND WILL SLOWLY LOWER THROUGHOUT THE AFTERNOON. BREEZY
EASTERLY WINDS WILL CONTINUE OVER THE FOOTHILLS OF SAN DIEGO AND
RIVERSIDE COUNTIES THROUGH FRIDAY MORNING.

$$

CAZ060-180600-
/O.NEW.KSGX.FR.Y.0004.161118T1000Z-161118T1700Z/
APPLE AND LUCERNE VALLEYS-
INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY
104 PM PST THU NOV 17 2016

...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM PST FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM PST FRIDAY. 

* LOCATION...AREAS OF THE HIGH DESERT....MAINLY NORTH AND WEST OF
  HESPERIA.

* TEMPERATURE...28 TO 33 DEGREES. A FEW LOW-LYING...WIND-
  SHELTERED AREAS MAY DIP DOWN TO 26 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

JJT
3 follow-up statements
779 
WWUS76 KSGX 180347
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
747 PM PST THU NOV 17 2016

...FROST ADVISORY IN EFFECT FOR THE HIGH DESERT TONIGHT...

.A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO
LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER
20S TO LOWER 30S TONIGHT. COLDEST AND MOST WIND-SHELTERED AREAS
COULD DIP INTO THE MID 20S. LOW TEMPERATURES WILL INCREASE THIS
WEEKEND...WITH A FEW AREAS OF PATCHY FROST SATURDAY MORNING.

CAZ060-181700-
/O.CON.KSGX.FR.Y.0004.161118T1000Z-161118T1700Z/
APPLE AND LUCERNE VALLEYS-
INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY
747 PM PST THU NOV 17 2016

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PST
FRIDAY...

* LOCATION...PARTS OF THE HIGH DESERT....MAINLY NORTH AND WEST OF
  HESPERIA.

* TEMPERATURE...28 TO 33 DEGREES. A FEW LOW-LYING...WIND- 
  SHELTERED AREAS MAY DIP DOWN TO 26 DEGREES. 

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED 
  IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
GREGORIA
052 
WWUS76 KSGX 181039
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
239 AM PST FRI NOV 18 2016

...FROST ADVISORY FOR THE HIGH DESERT THIS MORNING...

.A COLD AND DRY AIRMASS OVER THE HIGH DESERT...ALONG WITH CALM TO
LIGHT WINDS...WILL ALLOW TEMPERATURES TO PLUMMET INTO THE UPPER
20S TO LOWER 30S THIS MORNING IN THE COLDEST WIND-SHELTERED
AREAS. PATCHY FROST WILL BE PRESENT BUT LESS WIDESPREAD SATURDAY
MORNING.

CAZ060-181700-
/O.CON.KSGX.FR.Y.0004.000000T0000Z-161118T1700Z/
APPLE AND LUCERNE VALLEYS-
INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY
239 AM PST FRI NOV 18 2016

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING...

* LOCATION...PARTS OF THE HIGH DESERT....PARTICULARLY IN THE
  MOJAVE RIVER VALLEY.

* TEMPERATURE...28 TO 32 DEGREES.

* IMPACTS...SENSITIVE PLANTS AND CROPS MAY BE DAMAGED OR KILLED 
  IF LEFT UNPROTECTED. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

MM
015 
WWUS76 KSGX 181648
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
848 AM PST FRI NOV 18 2016

CAZ060-181800-
/O.EXP.KSGX.FR.Y.0004.000000T0000Z-161118T1700Z/
APPLE AND LUCERNE VALLEYS-
INCLUDING THE CITIES OF...VICTORVILLE...HESPERIA...APPLE VALLEY
848 AM PST FRI NOV 18 2016

...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES HAVE RISEN INTO THE 40S IN THE HIGH DESERT.
THEREFORE...THE FROST ADVISORY WILL BE ALLOWED TO EXPIRE AT 9 AM.
PATCHY FROST IS EXPECTED FOR AREAS TONIGHT.

$$

JJT

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Nov 17, 9:39 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Nov 17, 9:39 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
939 AM PST Thu Nov 17 2016

.SYNOPSIS...
Cooler weather inland today, with breezy offshore winds
decreasing throughout the day. Near freezing low temperatures
tonight in the High Desert, with areas of frost expected. Highs
slightly above normal this weekend under weak high pressure aloft.
A disturbance moving across the region will create the possibility
of showers and cooler weather late Sunday through Monday. Another
warming trend for the middle of next week under weak high pressure
aloft.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING
ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN
BERNARDINO COUNTIES...

At 9 AM PST, water vapor satellite imagery displayed a weak upper-
level ridge building along the West Coast, and an upper-level low
spinning around 1000 miles off the coast of British Columbia. A
1025 mb surface high over NW Nevada and a 1015 mb surface low off
the coast of San Diego County was creating Northeast to Easterly
wind gusts of 35-45 mph through and below the Cajon Pass and along
coastal mountain slopes. The max onshore wind gust was 69 mph
last evening at Whitewater, and the max offshore wind gust so far
this morning was 50 mph at Pleasants Peak. Gusty offshore winds
will peak this morning, with northeast gusts around to 35 mph
possible below the Cajon Pass into the Inland Empire and also for
inland Orange County near the Santa Ana Mountains. Gusts to 55 mph
are possible along coastal slopes of the Santa Ana Mountains and
along northern portions of the Coachella Valley. Winds will begin
to decrease by early this afternoon. See the Wind Advisory
currently in effect until 1 pm for additional details. Highs today
will be near normal along the coast, and 5 to 10 deg F below
normal inland. The cold and dry airmass over the region will help
low temperatures dip into the upper 20s to lower 30s tonight east
and north of Apple Valley. A Frost Advisory may be needed for the
area tonight.

Offshore winds will shift more easterly on Friday, creating breezy
winds along portions of the San Diego and Riverside County
foothills. Weak ridging aloft will help high temperatures increase
to around 5 deg F above seasonal normals by Saturday. High-res
models try to develop a shallow marine layer along the coast, but
confidence in low clouds redeveloping in the mornings for the
weekend is low at this time.

An upper-level low will break off of the trough attached to the low
off of British Columbia by the end of the weekend, and head
towards SW CA. This will create breezy westerly winds over
mountain and adjacent desert areas for early next week, lower
highs to slightly below normal, and increase chances of
precipitation across the region late Sunday through Monday.
Uncertainty continues to remain in the timing and location of
precipitation for the period with recent model runs. Ample
moisture will be present across the area, however models have
been trending further south with the system which would decrease
the amount of precipitation we receive. Chance POPS will continue
in the forecast for most areas until models are in better
agreement.

Weak upper-level ridging will follow the trough, which will raise
high temperatures 5 to 10 deg F above normal by the middle of next
week and create dry weather for the area.

&&

.AVIATION...
171630Z...Coast/Valleys...Clear skies today and tonight. North to
northeast winds 15-25 kt gusts to 45 kt below passes and canyons,
strongest in the Inland Empire and mtns and foothills of the Santa
Ana mtns. STG-SVR UDDFS and LLWS are possible over and S/SW of the
mountains in the vicinity of KONT, KSBD, and KSNA. ENE winds 15-30kt
tonight through Friday morning, strongest in the mountains,
foothills and inland valleys.

&&

.MARINE...
NNW winds 10-15 kts over the outer waters today with a fading WNW
swell. At 8 AM the San Clemente Basin Buoy had north winds 10G14kt
with a 9 ft 15 sec swell. The northwest swell will decrease
throughout the day. Winds will shift to the east tonight and then
becoming southeast on Friday from 10-15 kt.

No hazardous marine weather Friday through Sunday.

&&

.BEACHES...
Elevated surf of 3 to 6 feet today, highest in San Diego County
south of Del Mar. Smaller surf Friday followed by even smaller surf
Saturday. On Sunday and fresh northwest swell of 8 feet/15 seconds
will bring elevated surf and strong rip currents through Monday.

&&

.FIRE WEATHER...
Gusty northeast winds will continue this morning in the northern
Inland Empire, inland Orange County, the Santa Ana Mountains and in
the northern Coachella Valley. Expect local northeast winds 15-25
MPH with gusts to 40 mph this morning, with a few spots gusting
around 55 mph in the mountains. Very dry air will settle in
today, with humidity dropping to around 10 percent in much of the
Inland Empire and inland Orange County. Critical fire weather
conditions are expected locally for a few hours this morning as
strong winds coincide with the drop in humidity. Although humidity
will continue very low through Friday, winds will be not as
strong. Some winds will continue tonight and Friday, but become
easterly and localized in pockets of the foothills of Riverside
and San Diego Counties

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory until 1 PM PST this afternoon for Coachella Valley-
     Orange County Inland Areas-San Bernardino and Riverside
     County Valleys-The Inland Empire-San Gorgonio Pass Near
     Banning-Santa Ana Mountains and Foothills.

PZ...None.
&&

PUBLIC...JJT
FIRE WEATHER...TS
AVIATION/MARINE/BEACHES...Moede

In the hours before

Local storm report, Nov 17, 9:36 AM PST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
936 AM PST THU NOV 17 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 6 SSW CORONA            33.80N 117.62W
11/17/2016  M50 MPH          ORANGE             CA   MESONET

            MESONET STATION PLEASANTS PEAK /E3131/ SANTA ANA MOUNTAINS.

1111 PM     NON-TSTM WND GST 2 E PALM SPRINGS        33.83N 116.51W
11/16/2016  M48 MPH          RIVERSIDE          CA   ASOS

            ASOS STATION PALM SPRINGS AIRPORT /PSP/.

1010 PM     NON-TSTM WND GST 1 WNW THOUSAND PALMS    33.82N 116.40W
11/16/2016  M53 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION THOUSAND PALMS /C2285/.

0950 PM     NON-TSTM WND GST 7 ENE CABAZON           33.95N 116.66W
11/16/2016  M69 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION WHITEWATER RAWS (2 N)
            /WWAC1/ IN SAN GORGONIO PASS.

0940 PM     NON-TSTM WND GST 2 NNE JULIAN            33.10N 116.58W
11/16/2016  M53 MPH          SAN DIEGO          CA   MESONET

            MESONET STATION VOLCAN MOUNTAIN /VCMSD/.

0826 AM     NON-TSTM WND GST 6 NNE PORTOLA HILLS     33.76N 117.58W
11/17/2016  M46 MPH          ORANGE             CA   MESONET

            MESONET STATION SILVERADO (3 NE) /TR118/.

0920 PM     NON-TSTM WND GST 6 WSW PALM SPRINGS      33.81N 116.64W
11/16/2016  M51 MPH          RIVERSIDE          CA   MESONET

            MESONET STATION MT SAN JACINTO RANGER
            STATION /AW360/.

0751 PM     NON-TSTM WND GST 13 ESE BIG BEAR CITY    34.21N 116.62W
11/16/2016  M65 MPH          SAN BERNARDINO     CA   MESONET

            MESONET STATION BURNS CANYON /BCNC1/ IN
            JOHNSON VALLEY HIGH DESERT.

&&

AOT
NWS SAN DIEGO CA
IRIS SYSTEM

Nearby

Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.